Hail, Bottineau
- When
- July 2, 9:12 AM CST to 9:17 AM CST
- Where
- Bottineau County, 3.31 mi SSW of Willow City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.560, -100.320
An isolated severe thunderstorm developed over north central North Dakota during the morning along a surface trough. This storm produced large hail and a severe thunderstorm wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated severe thunderstorm developed over north central North Dakota during the morning along a surface trough. This storm produced large hail and a severe thunderstorm wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 6:03 AM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 703 AM CDT MON JUL 2 2012 .DISCUSSION...LOW PRESSURE SITUATED OVER NORTHWEST SOUTH DAKOTA THIS MORNING WILL MOVE EAST TODAY ALONG THE NORTH DAKOTA/SOUTH DAKOTA BORDER. A SHORTWAVE MOVING ACROSS NORTHERN MONTANA IS PRODUCING CONVECTION OVER SOUTHEAST SASKATCHEWAN INTO NORTHWEST NORTH DAKOTA. ANOTHER RIPPLE IS SPARKING SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA. UPDATED POPS TO ACCOUNT FOR THE SOUTHERN CONVECTION ACROSS THE SOUTHWEST AND SOUTH CENTRAL THIS MORNING...RAISING POPS OVER THE SOUTHERN TIER COUNTIES. OTHERWISE THE CURRENT FORECAST LOOKS IN LINE WITH SHOWERS AND THUNDERSTORMS TODAY...ALONG WITH WARM AND MUGGY CONDITIONS. NO CHANGES TO THE CURRENT HEAT ADVISORY OVER THE FAR SOUTHEAST CWA. && .AVIATION...SURFACE LOW PRESSURE WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TODAY WITH SOUTHEAST FLOW AHEAD OF THE LOW SHIFTING NORTHWEST WITH ITS PASSAGE. THE LOW WILL ALSO PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGHOUT THE DAY...AND INTO THE EVENING ACROSS EASTERN PORTIONS OF CENTRAL NORTH DAKOTA. LATE TONIGHT HIGH PRESSURE WILL BUILD OVER THE AREA BEHIND THE EXITING LOW BRINGING LIGHT WINDS AND CLEARING SKIES. GIVEN THIS SETUP...WE MAY SEE SOME PATCHY FOG TOWARDS THE END OF THE FORECAST PERIOD. FOR THE 12 UTC TAF ISSUANCE...ADDED A MENTION OF FOG THROUGH 14 UTC AT JAMESTOWN. ALSO MENTIONED VCTS AT KDIK AND KBIS THIS MORNING DUE TO THE CURRENT ACTIVITY INCREASING OVER THE SOUTHWEST AND SOUTH CENTRAL. && .BIS WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR NDZ048-050-051. && SHORT TERM...TWH AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 254 AM CDT MON JUL 2 2012 NDZ001>005-009>013-017>023-025-031>037-040>047-030800- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- 254 AM CDT MON JUL 2 2012 /154 AM MDT MON JUL 2 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...EARLY THIS MORNING... THUNDERSTORMS WILL MOVE ACROSS WESTERN NORTH DAKOTA INTO NORTH CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL WILL LIKELY ACCOMPANY THE STRONGER AND MORE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE EXPECTED OVER CENTRAL NORTH DAKOTA MONDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY AFTERNOON THROUGH TUESDAY NIGHT FOR MOST OF WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THE THUNDERSTORMS COULD ALSO BE SEVERE. IN FAR SOUTHWEST NORTH DAKOTA...SLOPE AND BOWMAN COUNTIES...THERE IS A POSSIBILITY THAT A FIRE WEATHER WATCH OR A RED FLAG WARNING MAY NEED TO BE HOISTED FOR TUESDAY AFTERNOON AND EVENING. THIS WILL BE LOOKED AT CLOSER DURING THE DAY MONDAY. A CHANCE FOR MORE THUNDERSTORMS WILL CONTINUE DAILY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO REPORT ANY SEVERE WEATHER YOU OBSERVE. NDZ048-050-051-030800- LA MOURE-MCINTOSH-DICKEY- 254 AM CDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH DAKOTA. .DAY ONE...EARLY THIS MORNING... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...DURING THE AFTERNOON AND EVENING...ANOTHER ROUND OF THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF AN ADVANCING COLD FRONT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. A HEAT ADVISORY HAS BEEN ISSUED DUE TO THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY MONDAY AFTERNOON THROUGH MONDAY EVENING. EXPECT HEAT INDICES OF BETWEEN 100 AND 105 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE FOR MORE THUNDERSTORMS WILL CONTINUE DAILY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO REPORT ANY SEVERE WEATHER YOU OBSERVE. KS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 424 AM CDT MON JUL 2 2012 NDZ001-009-021015- DIVIDE ND-WILLIAMS ND- 424 AM CDT MON JUL 2 2012 ...THUNDERSTORMS MOVING INTO FAR NORTHWEST NORTH DAKOTA... AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF FORTUNA TO 8 MILES SOUTH OF GRENORA...AND MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 520 AM CDT INCLUDE... CROSBY... GRENORA... FORTUNA... ZAHL... ALAMO... AMBROSE... CORINTH... WILDROSE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 711 AM CDT MON JUL 2 2012 NDZ001-002-009-010-021315- BURKE ND-DIVIDE ND-MOUNTRAIL ND-WILLIAMS ND- 711 AM CDT MON JUL 2 2012 ...THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHWEST NORTH DAKOTA... AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES EAST OF CROSBY TO 29 MILES EAST OF WILLISTON...AND MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 815 AM INCLUDE... TIOGA... BATTLEVIEW... LIGNITE... POWERS LAKE... WHITE EARTH... FLAXTON... NORTHGATE... COTEAU... BOWBELLS... LOSTWOOD... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 953 AM CDT MON JUL 2 2012 NDZ004-012-013-021515- BOTTINEAU ND-MCHENRY ND-PIERCE ND- 953 AM CDT MON JUL 2 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PIERCE...NORTHERN MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 1015 AM CDT... AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27 MILES SOUTH OF BOTTINEAU...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WILLOW CITY... BARTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AYD
The national radar mosaic for the moment the first event began.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
The strong winds uprooted several trees. One tree fell onto a house and caused some damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381488, 381489.